Georgia, 2012Wildfire in Georgia, July 2 to 8, 2012
July 2 to 8, 2012 · NWS FFC · 1 event in 1 county or zone
The extreme heat event began to subside somewhat on the 2nd as the upper ridge began to weaken, but hot conditions continued. Scattered showers and thunderstorms again developed across the area, but mainly across east central Georgia where a surface trough lingered.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The extreme heat event began to subside somewhat on the 2nd as the upper ridge began to weaken, but hot conditions continued. Scattered showers and thunderstorms again developed across the area, but mainly across east central Georgia where a surface trough lingered.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 2, 12:55 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 2, 12:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
155 PM EDT MON JUL 2 2012
.PREV DISCUSSION... /ISSUED 1112 AM EDT MON JUL 2 2012/
.UPDATE
CLOUDS WILL BE A BIG CONTRIBUTOR IN REDUCING THE MAX TEMP ACROSS
NORTH AND WEST GEORGIA. WHERE SKIES HAVE CLEARED...TEMPS ARE
SURGING...WHERE CLOUDS REMAIN...TEMPS ARE RISING BUT NOT AS QUICK.
CONVECTION CONTINUES OVER ALABAMA WITH A STEADY STREAM OF CIRRUS
MOVING INTO NORTH AND WEST GEORGIA. THESE CLOUDS SHOULD HOLD TEMPS
DOWN A FEW DEGREES FROM PREVIOUS THINKING. HAVING STATED THIS...IF
THE CLOUDS THIN ENOUGH...TEMPS WILL BEGIN START RISING FASTER. WITH
THIS IN MIND HAVE REDUCE MAX TEMPS BY AROUND 4 DEGREES ACROSS NORTH
AND WEST GEORGIA. WITH THE REDUCTION IN TEMPS...HEAT ADVISORY INDEX
WILL REACH 100 TO 103 OVER NORTH AND WEST GA...BUT WITH THE THREAT
OF TEMPS RISING HIGHER IF THE SUN BREAKS THROUGH GIVING A HIGHER
HEAT INDEX...WILL THEREFORE MAINTAIN THE CURRENT HEAT ADVISORY.
HAVE ALSO RAISED POPS ACROSS NORTHWEST GA BASED ON LATEST SHORT TERM
GUIDANCE WHICH SHOWS REINITIALIZATION OF CONVECTION AROUND 20Z AND
AFTER.
&&
PREV DISCUSSION...
SHORT TERM /TODAY THROUGH TUESDAY/...
/ISSUED 432 AM EDT MON JUL 2 2012/
HAVE SEEN AN OVERALL WEAKENING TREND BUT CONVECTION HAS SURE BEEN
SLOW TO DIMINISH OVERNIGHT. IN FACT HAVE EVEN SEEN A FEW STORMS
JUST DEVELOPING IN EASTERN AL. GIVEN OVERALL TRENDS...THINK
STORMS WILL CONTINUE THROUGH SUNRISE AND THEN DIMINISH. STORMS
SHOULD GET STARTED AGAIN LATE IN THE AFTERNOON AND CONTINUE INTO
TONIGHT. TO DRIVE STORMS TODAY...SFC TROUGH IS ACROSS CENTRAL
GEORGIA AND MULTIPLE VORT MAXIMUMS ARE PROGGED IN THE FLOW TODAY
AND TONIGHT. SPC 3HR CALIBRATED SEVERE THUNDERSTORM GUIDANCE SHOWS
HIGHEST VALUES ACROSS CENTRAL GEORGIA. STUCK CLOSELY TO THIS AND
ADVERTISED BEST POPS ACROSS EAST AND CENTRAL GEORGIA. SIMILAR
SITUATION TO YESTERDAY AS OUR CAPE IS VERY HIGH...PARTICULARLY
ACROSS CENTRAL GEORGIA...BUT NEAR ZERO SHEAR. EXPECT TO SEE SOME
SEVERE STORMS AGAIN TODAY WITH BEST CHANCES LATE IN THE DAY. WITH
UPPER RIDGE WEAKENING MORE INTO TUESDAY AND ADDITIONAL SHORTWAVES
IN THE FLOW...WILL CONTINUE THE TREND OF HIGHER THAN SEASONAL
POPS...WITH SEVERE AGAIN A POSSIBILITY.
WITH UPPER RIDGE SLIDING SOUTHWARD AND 850MB TEMPS COOLING ABOUT A
DEGREE THINK MAX TEMPS SHOULD BE A LITTLE COOLER TODAY...BUT STILL
MOSTLY IN THE 100S. WENT ON THE WARM SIDE OF GUIDANCE SO LEANED
TOWARD THE MAV. COMPLICATING FACTOR TODAY WILL BE PRECIP AND JUST
HOW MUCH IT WILL AFFECT TEMPS. YESTERDAY WE WERE ABLE TO REACH OUR
HIGHS BEFORE PRECIP REALLY AFFECTED TEMPS BUT TODAY WE ARE
STARTING WITH TSRA ALREADY ACROSS SOME AREAS. WOULDNT BE SURPRISED
IF SOME PLACES DID NOT REACH THE ADVERTISED MAX TEMP TODAY.
11
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
/ISSUED 432 AM EDT MON JUL 2 2012/
LONG TERM PERIOD WILL FEATURE STRONG MID AND UPPER LEVEL HIGH
WEAKENING SIGNIFICANTLY AND MORE IMPORTANTLY SINKING SOUTH OVER THE
GULF COAST. BY WEDNESDAY...THIS WILL LEAVE OUR AREA FIRMLY
ENTRENCHED IN WEST TO NORTHWEST FLOW ALOFT...VERY CONDUCIVE FOR
SHORT WAVE INTRUSIONS. SEVERAL OF THESE SHORT WAVES LOOK TO BE ON
TAP AND VERY DIFFICULT TO TIME BUT MOST SIGNIFICANT APPEAR TO BE
WED AFTERNOON AND AGAIN ON FRIDAY AFTERNOON. THESE WILL LARGELY
DRIVE THE POP DISTRIBUTION ON A DAY TO DAY BASIS...BUT DID INDICATE
A GRADIENT FROM SOUTH TO NORTH EACH DAY MAINLY BASED ON MOISTURE
DISTRIBUTION IN PLACE ACROSS THE AREA.
AS FOR SEVERE POTENTIAL...AGAIN MUCH WILL BE SHORTWAVE
DEPENDENT...BUT MODELS DO NOT SHOW MUCH IN THE WAY OF ANY COLD
POOLS MOVING INTO THE AREA. VALUES AT 500MB AVERAGE AROUND -8C TO
-9C...CONDUCIVE FOR SOME SEVERE STORMS BUT NOTHING TO INDICATE
MORE THAN TYPICAL SUMMERTIME CONDITIONS AT THIS TIME. CAPE VALUES
MIRROR THIS FINDING WITH 2000 TO 3000 J/KG EXPECTED EACH DAY WITH
LITTLE SHEAR EXPECTED.
DEESE
CLIMATE...
RECORDS FOR 07-02
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 103 1925 65 1943 76 1931 56 1937
KATL 99 1954 68 1943 79 1996 58 1937
KCSG 101 1990 72 1981 78 1996 59 1950
1970
KMCN 103 1954 77 1943 79 1931 58 2008
1937
RECORDS FOR 07-03
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 102 1925 70 1943 77 1978 58 1932
KATL 101 1925 74 1943 77 1931 60 1881
KCSG 101 1970 75 1988 77 1997 64 1950
1996
KMCN 104 1970 78 1944 77 1931 63 2010
1919
1918
RECORDS FOR 07-04
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 102 1925 71 1940 75 1980 57 1996
1931
KATL 99 1948 72 1940 75 1993 59 1967
1922 1980 1933
1931
KCSG 99 2006 80 1994 76 2000 64 1986
1998
1997
KMCN 101 1979 74 1940 79 1931 59 1967
RECORDS FOR 07-05
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 101 1954 70 1976 76 1980 58 1933
KATL 99 1948 70 1915 78 1980 59 1933
KCSG 102 1979 78 1976 78 1979 64 1952
KMCN 101 1954 75 1944 76 1980 61 1967
1940 1931
.AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH TAF PERIOD EXCEPT FOR REDUCED
VSBYS POSSIBLE WITH ANY THUNDERSTORMS LATER THIS AFTERNOON INTO
THE EVENING. WINDS WILL BE PRIMARILY WNW ACROSS THE NORTHERN SITES
AND W FOR KMCN AND KCSG INTO TONIGHT WITH SOME GUSTS UP TO NEAR
15KTS AT SOME LOCATIONS... HOWEVER PROGGED THUNDERSTORM POTENTIAL
IS GREATEST FROM ABOUT 22Z TO 02Z AND WINDS MAY BECOME VRB15G25KT
WHERE THIS OCCURS. CIGS OF NEAR SCT070 THIS AFTERNOON POSSIBLY
BKN040 WITH STORMS LIFTING BACK ABOVE 10KFT TONIGHT. INCLUDED
PROB30 FOR TSRA AT KATL TOMORROW AFTERNOON STARTING AT 18Z AS
THERE SHOULD BE AN EVEN GREATER CHANCE FOR STORMS THEN.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON TIMING OF TSRA AND CIGS.
HIGH CONFIDENCE ALL ELSE.
03
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 104 72 99 72 / 50 50 40 20
ATLANTA 99 76 97 74 / 40 40 40 20
BLAIRSVILLE 92 68 89 65 / 40 40 30 20
CARTERSVILLE 97 69 98 67 / 40 30 30 20
COLUMBUS 98 76 97 73 / 40 40 40 30
GAINESVILLE 101 73 96 72 / 40 40 40 20
MACON 102 74 96 73 / 50 50 40 30
ROME 98 69 98 68 / 40 30 30 20
PEACHTREE CITY 98 70 97 68 / 40 40 40 20
VIDALIA 98 75 96 77 / 50 50 40 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...
FLOYD...FORSYTH...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...MACON...MADISON...MARION...MERIWETHER...MONROE...
MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...POLK...PULASKI...
PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...
SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...
TREUTLEN...TROUP...TWIGGS...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITFIELD...WILCOX...WILKES...
WILKINSON.
&&
SHORT TERM...11
LONG TERM....DEESE
AVIATION...03Hazardous weather outlook, Jul 2, 10:58 AM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1158 AM EDT MON JUL 2 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1158 AM EDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
DANGEROUSLY HOT TEMPERATURES ARE EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING. ALSO...ISOLATED SEVERE STORMS ARE
EXPECTED THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A STRONG MID AND UPPER LEVEL RIDGE WILL WEAKEN SLIGHTLY ACROSS
THE AREA ALLOWING FOR GREATER COVERAGE OF STORMS.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DANGEROUSLY HOT TEMPERATURES. ALSO...SCATTERED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. ANY
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL. THE BEST TIMES FOR THUNDERSTORM DEVELOPMENT
WILL BE FROM 2 PM UNTIL MIDNIGHT TONIGHT.
.DISCUSSION...
RECORD BREAKING TEMPERATURES ARE POSSIBLE ONCE AGAIN TODAY WITH
AFTERNOON TEMPERATURES IN THE UPPER 90S TO 105 RANGE AND HEAT
INDICES FROM 105 TO 110. WITH THESE DANGEROUSLY HOT
TEMPERATURES...THE HEAT ADVISORY HAS BEEN CONTINUED. SEE THE
LATEST HEAT ADVISORY STATEMENT FOR MORE INFORMATION.
THUNDERSTORMS ARE EXPECTED TO DEVELOPMENT THIS AFTERNOON. A
SURFACE TROUGH AND HIGH INSTABILITY WILL ACT AS A FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT WITH ISOLATED SEVERE STORMS
LIKELY. CONTINUED COLD MID LEVEL TEMPERATURES AND JUST ENOUGH FLOW
ALOFT WILL ALLOW FOR LARGE HAIL IN THE STRONGER STORMS. IN
ADDITION...MOST STORMS WILL BE CAPABLE OF PRODUCING STRONG TO
SEVERE WIND GUSTS DUE TO THE PRESENCE OF ENHANCED DOWNDRAFT
PARAMETERS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
BORDERLINE HEAT ADVISORY CONDITIONS WILL BE IN PLACE FOR TUESDAY
AFTERNOON OVER EAST CENTRAL PORTIONS OF THE AREA. A SERIES OF
SHORTWAVES WILL MOVE THROUGH THE REGION THROUGH THE WEEK ENHANCING
THE THUNDERSTORM POTENTIAL WEDNESDAY AND AGAIN ON FRIDAY
AFTERNOON. GENERALLY SCATTERED COVERAGE IS EXPECTED FOR MOST AREAS
THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
Wildfire, Murray
- When
- July 2, 2:00 PM EST to July 8, 7:00 PM EST
- Where
- Murray forecast zone
- Property damage
- $15,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The National Forest Service reported that a lightning-caused wildfire labeled Pleasant Gap burned 1.5 acres and resulted in $15,000 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Wisconsin, July 2 to 6, 20129 deaths · 20 events
- Heat in Wisconsin, July 2 to 7, 20125 deaths · 50 injured · 13 events
- Flash Flood and Hail in Minnesota, July 2, 20121 death · $200,000 · 1.75 in hail · 47 events
- Excessive Heat in Iowa, July 2 to 6, 201210 injured · 11 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$270,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Michigan, July 2 to 3, 2012$52,000 · 55 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 2, 2012$95,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in Kentucky, July 2, 2012$100,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 2 to 4, 2012$77,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$40,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, July 2, 20121.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, July 2, 2012$20,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427785.